Inventiones mathematicae

, Volume 177, Issue 3, pp 631–681 | Cite as

Faltings heights of CM cycles and derivatives of L-functions



We study the Faltings height pairing of arithmetic special divisors and CM cycles on Shimura varieties associated to orthogonal groups. We compute the Archimedean contribution to the height pairing and derive a conjecture relating the total pairing to the central derivative of a Rankin L-function. We prove the conjecture in certain cases where the Shimura variety has dimension 0, 1, or 2. In particular, we obtain a new proof of the Gross-Zagier formula.

Mathematics Subject Classification (2000)

14G40 11G18 11F67 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Borcherds, R.: Automorphic forms with singularities on Grassmannians. Invent. Math. 132, 491–562 (1998) MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Borcherds, R.E.: The Gross-Kohnen-Zagier theorem in higher dimensions. Duke Math. J. 97, 219–233 (1999) MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Bost, J.-B., Gillet, H., Soulé, C.: Heights of projective varieties and positive Green forms. J. Am. Math. Soc. 7, 903–1027 (1994) MATHCrossRefGoogle Scholar
  4. 4.
    Breuil, C., Conrad, B., Diamond, F., Taylor, R.: On the modularity of elliptic curves over ℚ: wild 3-adic exercises. J. Am. Math. Soc. 14, 843–939 (2001) MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Bruinier, J.H.: On a theorem of Vignéras. Abh. Math. Sem. Univ. Hamburg 68, 163–168 (1998) MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Bruinier, J.H.: Borcherds products on O(2,l) and Chern classes of Heegner divisors. In: Lecture Notes in Mathematics, vol. 1780. Springer, New York (2002) Google Scholar
  7. 7.
    Bruinier, J.H.: Two applications of the curve lemma for orthogonal groups. Math. Nachr. 274–275, 19–31 (2004) CrossRefMathSciNetGoogle Scholar
  8. 8.
    Bruinier, J.H., Funke, J.: On two geometric theta lifts. Duke Math. J. 125, 45–90 (2004) MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Bruinier, J.H., Kühn, U.: Integrals of automorphic Green’s functions associated to Heegner divisors. Int. Math. Res. Not. 31, 1687–1729 (2003) CrossRefGoogle Scholar
  10. 10.
    Bruinier, J.H., Ono, K.: Heegner divisors, L-functions and harmonic weak Maass forms. Ann. Math. (to appear) Google Scholar
  11. 11.
    Bruinier, J.H., Burgos, J., Kühn, U.: Borcherds products and arithmetic intersection theory on Hilbert modular surfaces. Duke Math. J. 139, 1–88 (2007) MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Bump, D., Friedberg, S., Hoffstein, J.: Nonvanishing theorems for L-functions of modular forms and their derivatives. Invent. Math. 102, 543–618 (1990) MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Burgos, J., Kramer, J., Kühn, U.: Cohomological arithmetic Chow groups. J. Inst. Math. Jussieu 6, 1–178 (2007) MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Conrad, B.: Gross-Zagier revisited. With an appendix by W.R. Mann. In: Heegner Points and Rankin L-series. Mathematical Science Research Institute Publications, vol. 49, pp. 67–163. Cambridge Univ. Press, Cambridge (2004) Google Scholar
  15. 15.
    Duke, W.: Hyperbolic distribution problems and half-integral weight Maass forms. Invent. Math. 92, 73–90 (1988) MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Eichler, M., Zagier, D.: The Theory of Jacobi Forms. Progress in Mathematics, vol. 55, Birkhäuser, Boston (1985) MATHGoogle Scholar
  17. 17.
    Goren, E.: Lectures on Hilbert Modular Varieties and Modular Forms. CRM Monograph Series, vol. 14. Am. Math. Soc., Providence (2001) Google Scholar
  18. 18.
    Gross, B.: Local heights on curves. In: Cornell, G., Silvermann, J. (eds.) Arithmetic Geometry, pp. 327–339. Springer, Berlin (1986) Google Scholar
  19. 19.
    Gross, B., Keating, K.: On the intersection of modular correspondences. Invent. Math. 112, 225–245 (1993) MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Gross, B., Zagier, D.: Heegner points and derivatives of L-series. Invent. Math. 84, 225–320 (1986) MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Gross, B., Kohnen, W., Zagier, D.: Heegner points and derivatives of L-series. II. Math. Ann. 278, 497–562 (1987) MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Iwaniec, H.: Fourier coefficients of modular forms of half-integral weight. Invent. Math. 87, 385–401 (1987) MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Katz, N., Mazur, B.: Arithmetic Moduli of Elliptic Curves. Annals of Mathematics Studies, vol. 108. Princeton University Press, Princeton (1985) MATHGoogle Scholar
  24. 24.
    Kudla, S.: Central derivatives of Eisenstein series and height pairings. Ann. Math. (2) 146, 545–646 (1997) MATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Kudla, S.: Algebraic cycles on Shimura varieties of orthogonal type. Duke Math. J. 86(1), 39–78 (1997) MATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Kudla, S.: Integrals of Borcherds forms. Compos. Math. 137, 293–349 (2003) MATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Kudla, S.: Special cycles and derivatives of Eisenstein series. In: Heegner Points and Rankin L-Series. Mathematical Science Research Institute Publications, vol. 49. Cambridge University Press, Cambridge (2004) Google Scholar
  28. 28.
    Kudla, S.: Some extensions of the Siegel-Weil formula. In: Eisenstein Series and Applications. Progress in Mathematics, vol. 258, pp. 205–237. Birkhäuser, Boston (2008) CrossRefGoogle Scholar
  29. 29.
    Kudla, S., Rallis, S.: On the Weil-Siegel formula. J. Reine Angew. Math. 387, 1–68 (1988) MATHMathSciNetGoogle Scholar
  30. 30.
    Kudla, S., Rallis, S.: On the Weil-Siegel formula II. J. Reine Angew. Math. 391, 65–84 (1988) MATHMathSciNetGoogle Scholar
  31. 31.
    Kudla, S., Yang, T.: Pull-back of arithmetic theta functions (in preparation) Google Scholar
  32. 32.
    Kudla, S., Yang, T.: Derivatives of Eisenstein series (in preparation) Google Scholar
  33. 33.
    Kudla, S., Rapoport, M., Yang, T.: On the derivative of an Eisenstein series of weight one. Int. Math. Res. Not. 7, 347–385 (1999) CrossRefMathSciNetGoogle Scholar
  34. 34.
    Kudla, S., Rapoport, M., Yang, T.H.: Modular Forms and Special Cycles on Shimura Curves. Annals of Mathematics Studies, vol. 161. Princeton University Press, Princeton (2006) MATHGoogle Scholar
  35. 35.
    Oda, T., Tsuzuki, M.: Automorphic Green functions associated with the secondary spherical functions. Publ. Res. Inst. Math. Sci. 39, 451–533 (2003) MATHCrossRefMathSciNetGoogle Scholar
  36. 36.
    Scheithauer, N.R.: Moonshine for Conway’s group. Habilitation, University of Heidelberg (2004) Google Scholar
  37. 37.
    Schofer, J.: Borcherds forms and generalizations of singular moduli. J. Reine Angew. Math. (to appear) Google Scholar
  38. 38.
    Skoruppa, N.-P.: Explicit formulas for the Fourier coefficients of Jacobi and elliptic modular forms. Invent. Math. 102, 501–520 (1990) MATHCrossRefMathSciNetGoogle Scholar
  39. 39.
    Skoruppa, N.-P., Zagier, D.: Jacobi forms and a certain space of modular forms. Invent. Math. 94, 113–146 (1988) MATHCrossRefMathSciNetGoogle Scholar
  40. 40.
    Soulé, C., Abramovich, D., Burnol, J.-F., Kramer, J.: Lectures on Arakelov Geometry. Cambridge Studies in Advanced Mathematics, vol. 33. Cambridge University Press, Cambridge (1992) MATHGoogle Scholar
  41. 41.
    Vollaard, I.: On the Hilbert-Blumenthal moduli problem. J. Inst. Math. Jussieu 4, 653–683 (2005) MATHCrossRefMathSciNetGoogle Scholar
  42. 42.
    Weil, A.: Sur la formule de Siegel dans la théorie des groupes classiques. Acta Math. 113, 1–87 (1965) MATHCrossRefMathSciNetGoogle Scholar
  43. 43.
    Wiles, A.: Modular elliptic curves and Fermat’s last theorem. Ann. Math. 141, 443–551 (1995) MATHCrossRefMathSciNetGoogle Scholar
  44. 44.
    Yang, T.H.: Chowla-Selberg formula and Colmez’s conjecture. Can. J. Math. (to appear) Google Scholar
  45. 45.
    Yang, T.H.: An arithmetic intersection formula on Hilbert modular surface. Am. J. Math. (to appear) Google Scholar
  46. 46.
    Zhang, S.: Heights of Heegner cycles and derivatives of L-series. Invent. Math. 130, 99–152 (1997) MATHCrossRefMathSciNetGoogle Scholar
  47. 47.
    Zhang, S.: Heights of Heegner points on Shimura curves. Ann. Math. 153, 27–147 (2001) MATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2009

Authors and Affiliations

  1. 1.Fachbereich MathematikTechnische Universität DarmstadtDarmstadtGermany
  2. 2.Department of MathematicsUniversity of Wisconsin MadisonMadisonUSA

Personalised recommendations